Kansas, 2003

Hail in Kansas, June 10, 2003

June 10, 2003 · NWS DDC · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 10, 1:10 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 1:10 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 10 2003

DAYS 1-2...

THE MAIN FORECAST CHALLENGE TO THIS FORECAST IS SMALL CHANCE POPS
EAST THIS EVENING AND IF ANY STORMS WILL BE SEVERE. SECONDARY
DECISION CENTERS AROUND MAX TEMPS WED AND THUR.

THE LATEST SURFACE MAP SHOWED THE COLD FRONT DRAPING SOUTHWEST FROM
NEAR KEMP TO KP28 TO NEAR KDHT, THEN SWINGING BACK NORTH THROUGH
EASTERN COLORADO AS A STATIONARY FRONTAL BOUNDARY. THE LATEST NEWS
FROM SPC IS BEST CHANCE FOR SEVERE EAST OF FRONT ALONG THE
CONVERGENCE ZONE IN WARM AIR. THERE COULD BE SOME ELEVATED STORMS
NORTH OF THE FRONT THIS EVENING, IN THE P28/PRATT AREAS. HAVE
DECIDED TO PUT 40 POPS THERE FOR POSSIBLE SEVERE, BUT ONLY THIS
EVENING, THEN WILL DROP ALL POPS ACROSS EASTERN 1/2 CWA TO 20 POPS
TILL MIDNIGHT, AND LINGER 20 POPS IN EXTREME SE CWA TILL EARLY
MORNING.

FAVORED MODELS BASED ON INITIALIZATION ARE THE ETA AND NGM. AVN
SEEMS TOO FAR SOUTH WITH PRECIPITATION, AS WELL AS IT HAS THE
CURRENT FRONT ONLY THROUGH CENTRAL KANSAS AT 12Z TODAY.

AFTER LOWS IN THE LOW TO MID 60S TONIGHT, WEDNESDAY LOOKS TO BE
MOSTLY SUNNY/PARTLY CLOUDY AND WARMING UP NICELY INTO THE LOW 90S
MOST LOCALES. WITH THAT MUCH HEATING, THINK THERE WILL BE AT LEAST
A SLIGHT CHANCE FOR CONVECTION LATE IN THE DAY AND INCLUDED 20 POPS
MOST AREAS AND 30 POPS WEST.  THERE SHOULD BE A WAVE CROSSING IN
THE FLOW ALOFT WEDNESDAY NIGHT, AND CONTINUED 20 TO 30 POPS THROUGH
WED NIGHT AND INTO THURSDAY. TIMING WILL BE THE CHALLENGE. WARMEST
REGIONS SHOULD BE NEAR THE OKLAHOMA BORDER WED AND THUR, WITH THE
AFTERNOONS DRYING OUT IN THE WEST WITH PASSING OF DRY LINES.

DAYS 3-7...

MODELS SHOWING GOOD AGREEMENT WITH REPLACING OUR ERN PACIFIC RIDGE
WITH A UPPER TROF LATE WEEK WHICH WILL RESULT IN BRIEFLY RISING
HEIGHTS OVER THE PLAINS LATE THIS WEEKEND. WITH THIS IN MIND CURRENT
FORECAST LOOKING ON TRACK WITH WARMER TEMPS EXPECTED THROUGH EARLY
NEXT WEEK. ALTHOUGH UNABLE TO TOTALLY RULE OUT SOME ISOLATED PCPN
THIS WEEKEND THE BETTER CHC APPEARS TO COME TOWARDS MID WEEK AS OUR
WRN CONUS TROF MOVE EASTWARD TOWARDS THE PLAINS. WILL THEREFORE
TREND THAT DIRECTION WITH A DRY FORECAST SUNDAY AND MONDAY THEN
INCREASING POPS TOWARDS MID WEEK.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 61 90 63 89 / 30 20 30 30
GCK 60 90 61 89 / 20 20 20 20
EHA 63 93 60 93 / 20 30 20 20
LBL 62 93 60 93 / 30 20 20 20
HYS 61 88 64 88 / 30 20 30 30
P28 66 91 68 91 / 40 20 30 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/18
Hazardous weather outlook, Jun 10, 10:00 AM CST, 6 hours 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTHEAST OF A LARNED TO COLDWATER LINE, AS WELL AS A
SLIGHT CHANCE FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON AND
EVENING SOUTHEAST OF A HAYS TO LIBERAL LINE. THE PRIMARY HAZARD
FROM ANY STORMS WHICH DO FORM WILL BE LARGE HAIL, UP TO THE SIZE
OF QUARTERS. NO SEVERE WEATHER IS ANTICIPATED BEFORE 4:30 PM CDT,
NOR AFTER 11 PM CDT.

PLEASE CHECK OUR WEBSITE AT: www.crh.noaa.gov/ddc FOR MORE WEATHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING,
BASICALLY SOUTHEAST OF A HAYS TO LIBERAL LINE.

BURKE

In the hours before

Local storm report, Jun 10, 12:36 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
0136 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    WAKEENEY                  KS   0.75 IN HAIL
06/09/03   TREGO                          PUBLIC REPORT

1030 PM    15 NNE SCOTT CITY         KS   1.00 IN HAIL
06/09/03   SCOTT                          PUBLIC REPORT

1015 PM    4 N HEALY                 KS   0.88 IN HAIL
06/09/03   LANE                           PUBLIC REPORT

1005 PM    13 NNE SCOTT CITY         KS   0.88 IN HAIL
06/09/03   SCOTT                          PUBLIC REPORT

0948 PM    7 S GREENSBURG            KS   0.88 IN HAIL
06/09/03   KIOWA                          PUBLIC REPORT

18

The radar

The Vance AFB radar (KVNX), 101 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pratt

When
June 10, 4:27 PM CST
Where
Pratt County, 2 mi N of Sawyer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -98.683

Hail, Pratt

When
June 10, 4:45 PM CST
Where
Pratt County, 3 mi N of Sawyer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -98.683

Hail, Barber

When
June 10, 5:05 PM CST
Where
Barber County, 6 mi NE of Sun City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -98.833

Hail, Pratt

When
June 10, 5:05 PM CST
Where
Pratt County, 2 mi S of Coats
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -98.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365424, 5365425, 5365426, 5365427.